EconPapers    
Economics at your fingertips  
 

The supermodularity of the tax competition game

Rota-Graziosi, Grégoire
Authors registered in the RePEc Author Service: Grégoire ROTA GRAZIOSI ()

Journal of Mathematical Economics, 2019, vol. 83, issue C, 25-35

Abstract: Tax competition is often associated with the “race to the bottom:” a decrease in the tax rate of one jurisdiction (country, region or municipality) triggers similar reactions in neighboring jurisdictions. This race can be related to two properties of the tax competition game: positive tax spillovers and the strategic complementarity of tax rates. Using tools from generalized concavity, more precisely r-concavity, and supermodular games, this paper offers a simple yet unifying perspective on the fundamental forces that shape tax competition. The main results characterize sufficient conditions on the marginal productivity of tax competing jurisdictions to predict a “race to the bottom.” These conditions bind the curvature of the demand for capital of each tax-competing jurisdiction. Quadratic production function respects these, while Cobb–Douglas form requires an additional condition. We deduce several results: at least one pure-strategy Nash equilibrium exists and is unique. Going beyond our specific framework, we apply some results of supermodular games with positive spillovers: in case of multiple equilibriums, tax coordination is Pareto improving; but the coalition of a subgroup of countries does not achieve neither tax coordination, nor tax cooperation. Establishing similar sufficient conditions for the supermodularity of the tax competition game with welfare maximizers raises multiple issues. Besides the question of the nature of public spending, we discuss the role of capital by considering an elastic worldwide stock of capital, capital ownership, and offshore centers.

Keywords: Tax competition; Tax coordination; Supermodularity; r-concavity (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406819300448
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The supermodularity of the tax competition game (2019)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:83:y:2019:i:c:p:25-35

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-11-16
Handle: RePEc:eee:mateco:v:83:y:2019:i:c:p:25-35